Advertisement

Pregnancy VTE risk score calculator

Add the RCOG VTE risk points using its October 2026 amended assessment, including antenatal and postnatal factors, without drug dosing.

Calculator

Total score
0
Booking BMI (kg/m²)
25.00
Clinical review
Review the complete amended RCOG guideline and local policy. This score alone does not determine prophylaxis or bleeding safety.
Points by item
ItemPoints
Age above 350
Booking BMI0
Previous VTE0
Thrombophilia assessed by specialist0
Qualifying medical comorbidity0
First-degree relative with unprovoked or oestrogen-related VTE0
At least three previous births0
Current smoker0
Gross varicose veins: symptomatic, above knee, or with phlebitis, oedema or skin changes0
Pre-eclampsia in this pregnancy0
Multiple pregnancy0
Other surgery in pregnancy or puerperium, excluding immediate perineal repair0
Hyperemesis0
Systemic infection needing IV antibiotics or hospital admission0
At least three days immobility, or dehydration0
Assisted reproduction or IVF0
Ovarian hyperstimulation syndrome, first trimester0

Advertisement

How this calculator works

The October 2026 RCOG amendment changes several 2015 weights, including BMI at least 50 and transient surgical, infection and immobility risks. This page uses the amended points. Age above 35 scores one; BMI 30 to below 40 scores one, 40 to below 50 scores two, and at least 50 scores four. Medical comorbidity includes cancer, heart failure, active SLE, inflammatory polyarthropathy/IBD, nephrotic syndrome, type 1 diabetes with nephropathy, sickle cell disease or current IV drug use. Review the original definitions and specialist pathways. Admission, prior VTE, thrombophilia, persistent factors and bleeding risk may require action irrespective of the total. The result is an estimate for information only and is not medical advice.

Formula

Total = sum of applicable amended RCOG points. Prior VTE, thrombophilia and birth mode each use a single applicable category. ART contributes only antenatally. No anticoagulant dose is calculated.

Worked example

At age 36 and BMI 40 with no other factors, total is 1 + 2 = 3. BMI 50 alone gives four points under the October 2026 amendment.

Advertisement

Frequently asked questions

Which guideline version is this?

The amended risk table in the RCOG October 2026 position statement, read with Green-top 37a, not the unamended 2015 table.

Does a low score mean no prophylaxis is needed?

No. Specialist and admission pathways, persistent risks and bleeding considerations cannot be reduced to this sum.

Can I use this to choose or dose an anticoagulant?

No. This is a scoring aid for clinical review. It supplies neither a drug choice nor a dose.

Sources

Advertisement